Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 13, 2024, 7:11 PM CDT for Rooks County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2024, 7:11 PM CDT (00:11 UTC)
- Expired
- Mar 13, 2024, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 5:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2985 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:32 PM CDT, 39 minutes earlier. Its key messages:
- Showers and thunderstorms are expected this evening and tonight, a few of which could be severe. The best chance for severe weather will be between 7pm and 12am.
- Cooler temperatures are expected Thursday through Monday, with highs primarily in the 50s.
- Near-critical fire weather concerns return Saturday through Tuesday, for at least a portion of the area each day. Sunday and Monday appear to be the more favorable days right now.
Area forecast discussion, Mar 13, 6:32 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Hastings NE 632 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Showers and thunderstorms are expected this evening and tonight, a few of which could be severe. The best chance for severe weather will be between 7pm and 12am. - Cooler temperatures are expected Thursday through Monday, with highs primarily in the 50s. - Near-critical fire weather concerns return Saturday through Tuesday, for at least a portion of the area each day. Sunday and Monday appear to be the more favorable days right now. && .DISCUSSION... Issued at 344 PM CDT Wed Mar 13 2024 A few sprinkles will be possible this afternoon across portions of the forecast area. The best chances right now are fore areas in the northern and western parts. Low pressure sits over western Kansas, slowly moving to the east. A warm front is currently situated across central Kansas, and is expected to lift to the north through tonight. To the south of the front, a moisture plume is situated over southeastern Kansas. Showers and thunderstorms are expected to develop late this afternoon/evening across portions of the area. Thunderstorms are expected to kick off along the front, moving into our area. A few elevated thunderstorms will be possible. The main threat will be large hail and maybe some gusty winds. An isolated tornado cannot be entirely ruled out in the vicinity of the front (time dependent). Right now, the best chance for severe storms will be between 7pm and midnight. A few thunderstorms may linger into the early morning hours on Thursday. Thursday, the low will continue to move to the east across Kansas. Off and on showers will be possible through the daytime hours. Precipitation chances will fall below 30% heading into Thursday evening. Right now, temperatures are expected to stay above freezing, so snow is not currently expected to mix in overnight. Friday will be a fairly nice, although cooler day. Dry conditions are expected with plenty of sunshine and high temperatures in the 50s. Saturday will be slightly warmer, with a brief return to the 60s for many areas. A cold front is expected to move through the region during the day, which will bring another round of cooler temperatures (highs in the 50s, lows in the 20s) through the start of next week. Dry weather continues through the weekend and into the start of next week. Although limited on Saturday and Tuesday, near-critical fire weather conditions will be possible for portions of north central Kansas and south central Nebraska. Sunday and Monday are currently looking better for widespread near-critical fire weather conditions across much of the Hastings CWA. This is still several days away and things can change, but this will be something to keep an eye out for as we get closer to the weekend and the start of next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 615 PM CDT Wed Mar 13 2024 Main concerns with this TAF period lies with precipitation chances and gusty winds. Confidence in how precipitation evolves for the terminal areas is on the low side. Kept mention as VC for this evening, with SHRA mention later tonight into tomorrow with the better lift moving in...and did keep MVFR conditions going. Current northeasterly winds are expected to turn more northerly tonight into tomorrow...with gusts near 30 MPH expected to develop by mid-late morning and continue through the end of this period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Wekesser AVIATION...ADP
Hazardous weather outlook, Mar 13, 3:56 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 356 PM CDT Wed Mar 13 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 356 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms will be possible across the majority of the forecast area this evening into tonight. The best chance for thunderstorms will be for areas along and south of a line from Oxford to Grand Island, to Osceola Nebraska. These locations are also under a Marginal or Slight Risk for severe weather this evening. Isolated strong to severe thunderstorms will be possible within the Marginal and Slight Risk areas. However, the areas most favored to see strong to severe storms will be for areas along and south of the Kansas Nebraska border. Storms are expected to initially develop in this area between 7 and 10 PM along a generally west-to-east oriented axis, including the possibility for a few supercells. The main threat with this initial activity will be large hail up to around golf ball size, and wind gusts up to around 60 MPH. By around midnight, the threat for severe storms should largely end within the outlook area, but weaker storms with small hail and gusty winds could still occur almost anywhere, well into early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Between sunrise and noon on Thursday, there remains a slight chance for a few weak thunderstorms, mainly within counties along and east of Highway 281. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail or severe thunderstorm wind gusts that might occur late this afternoon into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Mar 13, 5:51 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
551 PM CDT Wed Mar 13 2024
KSZ017-132330-
Rooks KS-
551 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROOKS COUNTY THROUGH
630 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Zurich, or 12 miles north of Ellis, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Zurich around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3920 9961 3940 9960 3937 9907 3913 9929
3913 9961
TIME...MOT...LOC 2251Z 204DEG 25KT 3911 9951
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HickfordLocal storm report, Mar 13, 6:19 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
619 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 6 S Palco 39.16N 99.57W
03/13/2024 E0.25 inch Rooks KS Trained Spotter
Quarter Inch, pea size hail from a
non-public spotter.
&&
KSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 1:39 AM CDT | Special Weather Statement | GID | Franklin, Webster | 51 min |
| Mar 13, 7:02 PM CDT | Special Weather Statement | GID | Rooks | 43 min |
| Mar 13, 7:44 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 31 min |
| Mar 13, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 34 min |
| Mar 13, 8:36 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 39 min |
| Mar 13, 9:14 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 31 min |
| Mar 13, 9:43 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 32 min |
| Mar 13, 9:44 PM CDT | Special Weather Statement | GID | Jewell | 31 min |
| Mar 13, 10:08 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 37 min |
| Mar 13, 10:15 PM CDT | Special Weather Statement | GID | Jewell | 30 min |
| Mar 13, 10:44 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 31 min |
| Mar 14, 12:38 AM CDT | Special Weather Statement | GID | Jewell, Smith | 52 min |
| Mar 14, 4:47 AM CDT | Special Weather Statement | GID | Mitchell | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.